Missouri, 2021

Tornado and Damaging Winds in Missouri, August 8, 2021

August 8, 2021 · NWS PAH · 4 events in 2 counties and zones

A line of intense thunderstorms tracked eastward ahead of a mid-level short wave trough progressing into the middle Mississippi Valley. The storms were located within a corridor of unstable air characterized by cape in excess of 2000 J/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$66,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A line of intense thunderstorms tracked eastward ahead of a mid-level short wave trough progressing into the middle Mississippi Valley. The storms were located within a corridor of unstable air characterized by cape in excess of 2000 J/kg. The most intense storm was located on the southern end of the line, near Poplar Bluff. This storm grew strong enough to produce an isolated brief tornado and a damaging wind gust.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 8, 5:30 PM CST, 44 minutes earlier.

Area forecast discussion, Aug 8, 5:30 PM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
630 PM CDT Sun Aug 8 2021

.UPDATE...
Issued at 630 PM CDT Sun Aug 8 2021

Updated for 00Z aviation forecast discussion.

&&

.SHORT TERM...(Tonight through Tuesday night)
Issued at 300 PM CDT Sun Aug 8 2021

Afternoon convection already firing over southern Missouri will be
spreading east over much of the area later this evening and
overnight. While daytime heating provides robust instability, a
strong to severe storm cannot be ruled out over portions of the
Ozarks and adjacent locales. After nightfall, the maintenance of a
tongue of moisture advection along/ahead of the incoming/passing
trof will keep the shower/storm chance going, albeit perhaps waned
some from the strength of the diurnal convection. A locally heavy
rain/lightning hazard will continue overnight.

Monday will be another convectively active day pops wise as the
residual combo of high humidity, daytime warming, and still
lingering energy passage from the primary long wave trof works
together to heighten pops again. However, the models are a little
flaky on whether or not to continue pops Monday night, as they
return thru the day Tuesday with additional energy incoming. They
seem to suggest some energy/moisture pooling just east and just
west of us again, even as the aforementioned trof has departed to
the east. Will prob try to suggest a dry period Monday night, in
between the two trofs/associated pops.

Per collab efforts, and given the pooling of warmth/humidity
tmrw, am going to issue the 1st of what looks like might be
several days of potential heat headlines for heat indices hitting
around 105...basically along and west of a Mayfield to Paducah
KY, to Marion to Pinckneyville IL line, or along/west of I-24 from
PAH/Mayfield northward.

.LONG TERM...(Wednesday through Sunday)
Issued at 300 PM CDT Sun Aug 8 2021

Persistent south to southwest flow will continue to pump plentiful
low level moisture into the middle Mississippi and lower Ohio River
valleys Wednesday through Thursday night.  Dew points will remain in
the middle 70s, and with afternoon highs in the lower to middle 90s
Wednesday, and the middle 90s Thursday, heat indices around 105
degrees are very possible.  The one caveat is the potential for
primarily diurnally driven convection both days, along with
associated clouds, could take our highs down a couple of degrees.
Even so, the humidity levels will be very high and will produce very
uncomfortable conditions, and convection may only be isolated at
best.

Models continue to bring a cold front through our region late
Thursday night into Friday.  Models continue to indicate much of the
precipitation will be post frontal, so continued with slight to low
chance pops Thursday night into Friday morning, with a little higher
pops Friday afternoon.  Models show QPF lingering into Friday night
Saturday and Saturday evening, and continued slight to low chances
of showers and a few storms into Friday evening, and slight to low
chances of showers on Saturday into Saturday evening.  Confidence is
low with pops on Saturday/Saturday evening with drier air already
filtering into the region, but model blends keep the small chances
in the forecast. Dry conditions are expected by late Saturday night
into Sunday as high pressure builds over the Great Lakes region.

High temperatures Friday will still reach the upper 80s to lower 90s
with dew points in the lower 70s.  Saturday and Sunday will be more
pleasant with highs in the 80s and dew points from around 60 degrees
to the middle 60s.

&&

.AVIATION...
Issued at 630 PM CDT Sun Aug 8 2021

Messy and challenging convective time period this time around with
the main issue being the timing of different rounds of showers
and/or storms. Current line of storms impacting KCGI and will soon
reach KMVN and possibly KPAH. Will be later on for KEVV/KOWB if it
holds together. Given the pattern aloft along with increasing
moisture across the area, we could see additional convection
anytime during the evening and overnight and even into the morning
hours. There will definitely be dry periods but timing them
exactly is difficult at this juncture. Will update as needed to
keep up with the latest trends and forecast information. Cigs and
vsbys should be VFR for the most part but of course lowered in the
convection to MVFR or possibly lower.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 11 AM to 8 PM CDT Monday for ILZ080-084-085-
     088-089-092>094.

MO...Heat Advisory from 11 AM to 8 PM CDT Monday for MOZ076-086-087-
     100-107>112-114.

IN...None.
KY...Heat Advisory from 11 AM to 8 PM CDT Monday for KYZ001>006.

&&
Hazardous weather outlook, Aug 8, 1:46 PM CST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
246 PM CDT Sun Aug 8 2021

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
246 PM CDT Sun Aug 8 2021

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A severe thunderstorm watch is in effect for portions of southeast
Missouri until 8 PM. Refer to the watch for details.

The chance of thunderstorms spreads over the rest of the area
late this afternoon into tonight. Outside of the watch area, locally
heavy rain and lightning are the most common storm hazards
expected, but be aware that any stronger storms late this
afternoon, closer to the watch area, may produce gusty winds, as
well.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Isolated to scattered thunderstorms are forecast each day, primarily
during the afternoons and evenings. Lightning and heavy rain will
be the primary daily storm hazards.

In addition, the building heat and humidity will combine to produce
triple digit heat indices almost daily. A heat advisory has been
issued for Monday, so refer to the advisory for specific details.
Additional heat headlines for later in the week for similar heat
indices are possible as well.

.SPOTTER INFORMATION STATEMENT...

Spotters in the watch area in southeast Missouri are requested to
activate.

In the hours before

Special weather statement, Aug 8, 3:32 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
432 PM CDT Sun Aug 8 2021

MOZ100-107-082215-
Carter MO-Wayne MO-
432 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of northeastern Carter
and Wayne Counties through 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Annapolis to near Garwood.
Movement was east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Piedmont and Sam A. Baker State Park around 450 PM CDT.

Other locations in the path of these storms include Williamsville,
Lodi, Greenville, Cascade and Shook.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.

&&

LAT...LON 3705 9089 3705 9078 3714 9078 3714 9076
      3717 9076 3717 9074 3727 9073 3727 9055
      3732 9055 3731 9022 3693 9026 3693 9094
TIME...MOT...LOC 2131Z 257DEG 29KT 3727 9073 3701 9084

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

RJP
Special weather statement, Aug 8, 4:17 PM CST, 1 hour 57 minutes before
Special Weather Statement
National Weather Service Paducah KY
517 PM CDT Sun Aug 8 2021

MOZ076-086-082300-
Bollinger MO-Perry MO-
517 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of northern Bollinger
and southwestern Perry Counties through 600 PM CDT...

At 516 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Womac to near Cascade. Movement was
northeast at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Alliance around 525 PM CDT.

Other locations in the path of these storms include Perryville,
Marble Hill and Patton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.

&&

LAT...LON 3732 9014 3754 9014 3764 9015 3769 9009
      3778 8984 3731 8989 3731 9022
TIME...MOT...LOC 2216Z 244DEG 33KT 3762 9014 3729 9029

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 8, 4:22 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Paducah KY
522 PM CDT Sun Aug 8 2021

MOZ086-100-109-110-082300-
Butler MO-Stoddard MO-Wayne MO-Bollinger MO-
522 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of southern Bollinger,
Wayne, northwestern Stoddard and northern Butler Counties through 600
PM CDT...

At 522 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cascade to near Brush Arbor. Movement was
east at 25 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Cascade around 530 PM CDT.
  Poplar Bluff around 540 PM CDT.

Other locations in the path of these storms include Grassy, Lake
Wappapello State Park, Marble Hill, Fisk, Leopold and Wappapello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.

&&

LAT...LON 3732 9035 3732 8989 3677 9019 3681 9066
      3688 9066 3689 9068 3693 9068 3693 9069
      3705 9072
TIME...MOT...LOC 2222Z 275DEG 20KT 3729 9029 3687 9057

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 8, 4:49 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Paducah KY
549 PM CDT Sun Aug 8 2021

MOZ076-087-082330-
Cape Girardeau MO-Perry MO-
549 PM CDT Sun Aug 8 2021

...Strong thunderstorms will impact portions of southeastern Perry
and Cape Girardeau Counties through 630 PM CDT...

At 548 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Millersville to near Bollinger Mill State
Historic Site to near Leopold. Movement was east at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Bollinger Mill State Historic Site and Burfordville around 555 PM
  CDT.
  Millersville and Daisy around 600 PM CDT.

Other locations in the path of these storms include Jackson,
Gordonville, Dutchtown, Trail Of Tears State Park, Altenburg and Cape
Girardeau.

This includes Interstate 55 between Mile Markers 94 and 118.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.

&&

LAT...LON 3755 8986 3767 8952 3764 8952 3760 8948
      3759 8948 3758 8952 3754 8952 3748 8948
      3743 8943 3740 8942 3736 8943 3734 8946
      3734 8948 3730 8952 3724 8961 3720 8987
TIME...MOT...LOC 2248Z 252DEG 31KT 3744 8990 3729 8984 3722 8994

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RJP
Special weather statement, Aug 8, 4:56 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Paducah KY
556 PM CDT Sun Aug 8 2021

MOZ108-109-082330-
Butler MO-Ripley MO-
556 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of east central Ripley
and central Butler Counties through 630 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fairdealing, or 12 miles east of Doniphan, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Neelyville around 605 PM CDT.
  Harviell around 615 PM CDT.

Other locations in the path of this storm include Poplar Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.

&&

LAT...LON 3654 9064 3668 9072 3682 9038 3661 9026
TIME...MOT...LOC 2255Z 248DEG 20KT 3662 9060

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

RJP
Special weather statement, Aug 8, 5:46 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Paducah KY
646 PM CDT Sun Aug 8 2021

MOZ109-090030-
Butler MO-
646 PM CDT Sun Aug 8 2021

...A strong thunderstorm will impact portions of central Butler
County through 730 PM CDT...

At 645 PM CDT, Doppler radar was tracking a strong thunderstorm over
Harviell, or near Poplar Bluff, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Poplar Bluff around 650 PM CDT.

Other locations in the path of this storm include Fisk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Missouri.

&&

LAT...LON 3674 9056 3686 9024 3684 9022 3682 9022
      3681 9020 3677 9020 3677 9019 3671 9015
      3666 9014 3666 9015 3664 9014 3662 9016
      3657 9050
TIME...MOT...LOC 2345Z 252DEG 17KT 3668 9045

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

RJP

The radar

The Paducah radar (KPAH), 143 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Butler

When
August 8, 6:14 PM CST
Where
Butler County, 2.5 mi NNW of Qulin
Measured
65 kt (75 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.633, -90.287

The roof was removed from a mobile home. Trees and power lines were down on Highway 53. Most of the damage was sporadic straight line wind damage, except for a brief tornado touchdown at a residence on Highway 53.

Tornado, Butler

When
August 8, 6:14 PM CST to 6:15 PM CST
Where
Butler County, 3.28 mi NNW of Qulin to 3.23 mi NNW of Qulin
Rating
EF0
Path length
0.11 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
36.640, -90.302

A brief EF-0 tornado touched down at a residence along Highway 53 northwest of Qulin. It lifted the front porch roof over the house. The porch roof was thrown westward, causing significant damage to the back side of the house roof before landing in the back yard. A few trees were snapped on the property as well. A funnel cloud was witnessed dipping up and down. Photos were taken of the funnel cloud. Peak winds were estimated to be 85 mph.

Thunderstorm Wind, Butler

When
August 8, 6:15 PM CST
Where
Butler County, 2 mi W of Broseley
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
36.680, -90.286

A small grain bin was blown about one-quarter mile.

Thunderstorm Wind, Stoddard

When
August 8, 6:40 PM CST to 6:42 PM CST
Where
Stoddard County, 0.78 mi SSE of Powe to 2.5 mi ESE of Powe
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
36.660, -90.094

West of Bernie along Highway U, a 10-inch maple tree branch blocked the road. In the same area, a two-foot diameter maple tree was broken off. There was some rot in the center of the tree. A few shingles were blown off structures. Numerous twigs and small branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970851, 970852, 970877, 975039.